Diabetes in Dogs: The k9diabetes.com Forum

Diabetes in Dogs: The k9diabetes.com Forum (http://k9diabetes.com/forum/index.php)
-   Diabetes Discussion: Your Dog (http://k9diabetes.com/forum/forumdisplay.php?f=2)
-   -   New member looking for advice (http://k9diabetes.com/forum/showthread.php?t=8201)

Bellandanny 06-27-2021 11:11 AM

Re: New member looking for advice
 
Thanks for the advice! Gave her 15 units today and she's back to her 500-300 curve. Surprised that at 17 units she was going so much lower, possibly even hypoglycemic, but I can't see any other reason besides that. Good reminder to me to keep up with the testing. Thanks again!

jesse girl 06-27-2021 12:46 PM

Re: New member looking for advice
 
It can be an oddball event and that does happen . Something is going on as reducing the dose by 2 units and still have relatively the same level . Well give it a bit of time to settle about 5 to 7 days and see if get another low pattern or at least a trend lower . That may be important to your pups regulation

During the regulation process more testing is important . I was a testing fool for the first year and after that I just tested 3 times a day sometimes more if things were out of whack but I never had to do a complete curve for the next 10 years as I understood her so well . The last year and a half a barely tested her at all as she was an old gal and it wasn't as important as when she was young

If you put the effort in the beginning and that could be up to a year than you can be rewarded many more wonderful happy dog years . It's easy to get complacent

another factor when a dog is on a larger dose compared to the usual there's the potential for a low blood sugar event as you just have more injected insulin in the body . My Jesse was on such a relatively low dose and that was broke into 3 doses that the chances of going low would be slim and she never did after we got her dose at the correct level . She was as high as 12 units for the day and she landed on 8 . So its always possible a dose can be to much and show higher numbers with maybe some rare low events mixed in

Its not easy to figure out even with time and patience .Glad you caught it early and were paying attention .

Bellandanny 09-22-2021 02:23 PM

Re: New member looking for advice
 
Hey all, an update and request for help:

Bella has been doing pretty good for the past 6 months or so. At 18 units 2x day her blood glucose has been consistently ranging from 180-300, and she's been seemingly happy and healthy, active, eating great, etc.

However, the other day she started having a vestibular issue (head tilt, falling to one side, eyes shifting back n forth), aka old dog vestibular disorder. That vet said this is not uncommon at her age (she's 12 now) and usually dogs get better after a few days. She prescribed meclizine (dramamine), and it seemed to help right away with her nausea, and she was still able to eat enough to get her full dose of insulin.

Yesterday (day 3 of vestibular), we had to take a car ride and I think this made her extra nauseous. She refused to eat any dinner, so I gave her no insulin. Checked her blood glucose and it was 325. Again this morning, same thing, however now he blood glucose is back up to Hi (over 600). She seems to feel bad and is less willing to get up at all now.

Any thought or advice? If she doesn't eat again (vet said it's likely she wont eat much until vestibular improves), should I start to give her some insulin to bring her blood glucose down? Vet says no, but also is not familiar with this combo of issues.

I suppose if there's no improvement by tomorrow I'll have to consider taking her in for hospitalization. I'm somewhat wary of this however as she gets extremely stressed at the vet after all the previous visits, I'm not sure what more they could really do, and I'd hate for that to be her last experience.

Let me know what you all think, and as always thanks x million.

Riliey and Mo 09-22-2021 04:11 PM

Re: New member looking for advice
 
Diabetic dogs needs insulin, its recommended when a dog doesn't eat to inject 1/4 of the dose

can you post the last 3 curves?
what food and how much? check that dog food guide for a 38 lb dog.

always test after eating and wait till the bg is over 200.

bella needs insulin.

Bellandanny 09-30-2021 12:57 PM

Re: New member looking for advice
 
Just an update re the vestibular disease thing: Bella has now fully recovered after a week and a half.

So if anyone comes across this when their dog is diagnosed with vestibular disease (can't stand, falling to one side, eyes shifting side to side, nausea) it is very scary but everything I've heard says it takes a week or two but they make a full recovery almost 100% of the time, and it rarely happens again.

The tricky part with diabetes was the nausea, as she wouldn't eat at all for a couple days. We did end up giving her a 1/4 dose of insulin even without food (not recommended by vet but Bella is very insulin resistant so I knew it'd be okay). Also gave her 25mg/day meclizine (same as human dramamine non-drowsy) at the height of the nausea. After a couple days she started eating boiled chicken and such. Took a few more days to get her back on kibble, but now she's back to scarfing that down and exercising as normal.

jesse girl 10-02-2021 08:21 AM

Re: New member looking for advice
 
Glad Bella is feeling better . My jesse had it also early in her diagnosis of diabetes . You do see quite a bit of it in diabetic dogs . The higher sugar may have created an imbalance in the brain . She was a one and done with vestibular but passed from doggie dementia .

Riliey and Mo 10-04-2021 10:43 AM

Re: New member looking for advice
 
glad your feeling better Bella!!

k9diabetes 11-24-2021 01:33 AM

Re: New member looking for advice
 
Dogs typically can have between 1/4 and 1/2 of their regular insulin dose without food. Best to start low and see if 1/4 is enough, raise it if necessary.

Chris could have half a dose with no food.

Unfortunately, a lot of vets don't support that but a big part of the blood sugar is basal, which is not food-dependent. Human diabetics account for that with a basal insulin. It's so much better to keep their blood sugar from going sky high.

In his later years, Chris sometimes wouldn't eat a meal. So we figured out how much insulin he could have with no food and just let him skip meals he didn't want to eat.

Natalie

Bellandanny 01-16-2022 11:52 AM

Re: New member looking for advice
 
Thanks all! Bella had one more brief bout of vestibular but shook it off quick and no issues since. Dramamine given right away really helped.

She’s also been doing pretty good, and been really stable for many months now, with an according-to-the-vet excessive 19 units twice a day (she’s 38lbs). I don’t test often lately but she’s usually between ~250 high and 150 low and that seems to be a sweet spot for her.

Occasionally she won’t finish her whole meal, and what’s helped with that is mixing some dried beef liver in the food, which she then inhales. She has had a couple total refusal to eat days (always with preceding high glucose and lots of water drinking, likely due to previous shot insulin uptake issue), and in those cases I’ve given her 1/4 dose of insulin which seemed to take the edge off just enough that her hunger is back for the next meal, and the next shot works and we’re back on track.

Speaking of those rare “bad days”, it’s the one thing left in this whole diabetes saga I’d love to understand. I thought at first it may be insulin consistency, but I don’t think that’s it any more, since one shot will seemingly not work well, but then the next shot from the same bottle does. My current guess is that it’s insulin uptake, and that where I give the shot is affecting that.

Currently I give her the morning shot on her left side, behind the ribs and in front of hips, and a few inches down from the spine. Then repeat in the evening on the other side. Also, I move it fore and aft a bit from day to day. In a few cases I did the same side twice and it did seem to not uptake as well.

What’s the consensus about where to give the shot? How often and how far do you move it around?

Thanks, and happy new year to all! I remember thinking last year when Bella was struggling that it’d be a miracle if she made it to 2022, and here we are :) Big thanks to those here who helped with info, but also for giving me the confidence to look further for advice!

Riliey and Mo 01-16-2022 01:22 PM

Re: New member looking for advice
 
sorry Danny i.ll try again. i anserd 3 post none showed up.

yes best of the new year to u and and Bella.

i injected above the left leg mid back for years moving the spot slightly.

may i suggest you inject top of the leg mid back for a week twice a day as its close to a blood supply. then switch to the other side for a week then compare your curve numbers.

you doing good with your Bella .


All times are GMT -7. The time now is 11:00 PM.

Powered by vBulletin® Version 3.8.5
Copyright ©2000 - 2022, Jelsoft Enterprises Ltd.
Copyright 2009, 2010 k9diabetes.com. All rights reserved.